American Academy of Ophthalmology Web Site: www.aao.org
Clinical Update: Comprehensive
When Nonophthalmic Drugs Cause Ocular Toxicity
Every drug carries the possibility of side effects, including ocular ones. Eventually, some of your patients’ eyes will be adversely affected by a drug that was prescribed by another specialist for nonophthalmic purposes. Here’s an update on several such drugs in the news, along with tips on how to report adverse ocular effects.
Notes From Cardiology
Atrial fibrillation. Amiodarone (Cordarone, Pacerone) is one of the most effective antiarrhythmic drugs available. It’s also the subject of intense controversy and legal action because of a possible connection with nonarteritic anterior ischemic optic neuropathy (NAION).
While reports of optic neuropathy began surfacing some 20 years ago, a causal link has never been firmly established.1 In contrast, it’s clear that a verticillate keratopathy may develop, especially at higher doses. This usually does not interfere with vision, and the corneal deposits disappear months to years after the drug is discontinued.
The incidence of NAION in patients who are on amiodarone is unknown. “This is a gray area,” said Andrew G. Lee, MD, professor of ophthalmology, neuro-ophthalmology and neurosurgery at the University of Iowa. “We can’t completely exclude a link, but there is no clear cause-and-effect relationship.”
After analyzing a number of studies, Dr. Lee has concluded the following: “The most convincing cases of amiodarone optic neuropathy are those that occur in both eyes, simultaneously, and the condition goes away or improves if you discontinue the drug. Less convincing are those cases in which the neuropathy is unilateral and doesn’t resolve, or the person has other risk factors for NAION. Then you have people in between—perhaps they have sequential neuropathy, or it looks like ischemic neuropathy but it progresses very slowly. In these instances, we call their cardiologist and talk about possible risk. If the cardiologist can prescribe something else, that might be appropriate.”
He added, “You must always consider the criteria for causality: Are the cause and effect closely related in time? Is there a dose-response relationship? Is the effect itself specific? Are there recovery and rechallenge data? The more of these criteria you have, then the stronger the case will be for causality.
“With amiodarone, we don’t have all of the criteria. There are patients with a temporal effect, but the effect is not specific—that is, it looks like nonarteritic AION—or the rechallenge data are weak, or they have other risk factors for NAION. So if you’re looking at the evaluation of possible/probable/definite with amiodarone, we can say only that it’s possible or perhaps even under some circumstances probable but not definite.”
Another way to put it: It’s much clearer at this point that amiodarone is helpful from a cardiovascular perspective than it is harmful from an ophthalmic one.
Notes From Oncology
Breast cancer. Ocular toxicity can occur with adjuvant chemotherapy for breast cancer. In the Feb. 1 Cancer, researchers report that impaired visual acuity, ocular irritation and cataracts are the most frequently noted ocular side effects.2
Having analyzed data from seven international trials, the researchers note that the greatest incidence of ocular side effects were seen among those women who received chemotherapy plus one of two selective estrogen receptor modulators (SERMs)—tamoxifen (Nolvadex) or toremifene (Fareston). Nearly 11 percent of women who received a SERM plus chemotherapy experienced ocular toxicity, vs. 1 percent of those who received a SERM alone. (However, the authors caution that the true incidence in both categories may have been underestimated.)
In this country, tamoxifen has been the leader among adjuvant treatments for early breast cancer during the last decade, and tamoxifen retinopathy has been reported to occur in up to 6 percent of patients. Tamoxifen retinopathy is characterized by the presence of refractile bodies, and may include cystoid macular edema, punctate macular retinal pigment epithelial changes, parafoveal hemorrhages and peripheral reticular pigment changes. The drug can lead to significant visual loss, and while stopping treatment can prevent further deterioration, full visual recovery may not occur.
“Tamoxifen has been heavily studied, and clinicians have a high index of suspicion regarding this drug,” commented Frederick W. (Rick) Fraunfelder, MD, assistant professor of ophthalmology at Oregon Health & Science University in Portland and director of the National Registry of Drug-Induced Ocular Side Effects (www.eyedrugregistry.com). That suspicion is contributing to some of the excitement surrounding the latest results comparing tamoxifen with another SERM, raloxifene (Evista). According to a head-to-head evaluation of the two drugs, raloxifene appears equally effective in treating breast cancer—and less likely to cause side effects, including ophthalmic ones.3
Notes From Urology
Erectile dysfunction. The first ocular side effects noted with erectile dysfunction drugs were changes in color perception, blurred vision and increased light sensitivity. More recently, sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra) have been implicated in the development of NAION.
Last summer, the FDA recommended that patients should stop the medications in the event of a sudden loss of vision in one or both eyes. At that time, the agency noted that it had received 43 reports of NAION in men who took the drugs—an admittedly small subset, given that Viagra alone is estimated to have 23 million habitual users per year.
And any potential mechanism of action is unclear. While several possible theories have been proposed, none has been proven. “I think the jury is still out on this one,” said Dr. Fraunfelder. “We don’t know for sure if the connection with NAION is real. Of course, clinicians should take it seriously as a possibility, but we just don’t have that many case reports. And when you have a small number of case reports, sometimes it’s just background noise. Of course, sometimes when there’s smoke, there’s fire—but not always.”
He added, “The problem of determining causation with NAION is especially difficult because NAION is a relatively rare event with poor numerator and denominator data, and the NAION associated with the use of these agents appears to have few if any manifestations that distinguish it from spontaneously occurring NAION.”
And again, as with amiodarone, many of the men who take erectile dysfunction drugs are older and have diseases such as hypertension and diabetes, “so they already have risk factors for NAION.”
Benign prostatic hypertrophy. Tamsulosin (Flomax), which is prescribed for the urinary symptoms of benign prostatic hypertrophy, has been identified as a cause of intraoperative floppy iris syndrome (IFIS).
IFIS denotes a set of features noted during cataract surgery: a floppy iris that billows in response to normal irrigation currents and tends to prolapse to the phaco and sideport incisions. In addition, progressive pupillary constriction during surgery occurs. In a prospective study of 900 consecutive cases, approximately 2 percent of the eyes and 2 percent of the total patients were deemed to have a floppy iris. Of these 16 patients, 15 either had a history of taking the drug or were taking the drug at the time.4
Flomax improves urinary outflow by relaxing the smooth muscle in the prostate and bladder neck. It is less likely to cause postural hypotension than other nonsubtype-specific alpha1 blockers; this has contributed to its popularity among urologists and patients. Animal research suggests that Flomax’s primary target—the alpha1A receptor subtype—is also the predominant receptor subtype in the iris dilator muscle.
In any event, IFIS can be successfully managed if it is anticipated. “It is clear that unexpected iris prolapse and miosis can increase the risk of cataract complications,” said David F. Chang, MD, clinical professor of ophthalmology at the University of California, San Francisco. “However, if surgeons are able to anticipate IFIS because of the patient’s medication history, it appears that the risks can be decreased by using appropriate small-pupil techniques.”
It’s important to note that IFIS can still occur several years after a patient has stopped taking Flomax, so a complete patient history is a must. IFIS also can occur with other nonspecific alpha1 blockers, Dr. Chang said. He also noted that in October 2005, the FDA added a warning about IFIS to the labeling for Flomax.
“In addition, the manufacturer was asked to send a ‘Dear Doctor’ letter to ophthalmologists, urologists, and primary care physicians,” said Dr. Chang, who, along with John R. Campbell, MD, first described IFIS.
1 Murphy, M. A. and J. F. Murphy. J Neuroophthalmol 2005;25(3):232–236.